Hair-Loss Drug Users with Side-Effects Prone to Depression
Men developing persistent sexual side effects while on finasteride (Propecia), a drug commonly used for male-pattern hair loss, have a high prevalence of depressive symptoms and suicidal thoughts.
The study, "Depressive Symptoms and Suicidal Thoughts Among Former Users of Finasteride With Persistent Sexual Side Effects," was published in the Journal of Clinical Psychiatry. It was authored by Michael S. Irwig, M.D., an assistant professor of Medicine in the division of Endocrinology at the George Washington University School of Medicine and Health Sciences.
Like Us on Facebook
The study was based on the interviews of 61 men who were former users of finasteride with persistent sexual side effects for more than three months. They gathered demographic details, medical and psychiatric histories, information on medication use, sexual function, and alcohol consumption. All of the former finasteride users were otherwise healthy men with no baseline sexual dysfunction, medical conditions, psychiatric conditions or use of oral prescription medications.
There were interviews conducted by Irwig on a control group of 29 men who had male-pattern hair loss but had never used finasteride and who denied any history of psychiatric conditions or use of psychiatric medications.
These two groups were administered the Beck Depression Inventory II (BDI-II), a widely used, validated instrument that measures the severity of depression in adults.
From the total scores of the BDI-II they noticed that most of the former finasteride users exhibited some degree of depressive symptoms. 11 percent had mild symptoms, 28 percent had moderate symptoms and 36 percent had severe symptoms.
In addition, 44 percent reported suicidal thoughts. In the control group, 10 percent had mild depressive symptoms with no cases of moderate or severe symptoms, and 3 percent reported suicidal thoughts.
"The potential life-threatening side-effects associated with finasteride should prompt clinicians to have serious discussions with their patients. The preliminary findings of this study warrant further research," said Irwig.